New Jersey, 2006

Damaging Wind in New Jersey, July 21, 2006

July 21, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm, which moved through Delran (Burlington County, NJ) on July 21st, knocked down numerous trees and power lines at 3:10 PM EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm, which moved through Delran (Burlington County, NJ) on July 21st, knocked down numerous trees and power lines at 3:10 PM EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 1:55 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 21, 1:55 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT FRI JUL 21 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
INITIAL ACTIVITY IN ADVANCE OF THE FRONT CURRENTLY IN PROGRESS. THE
FRONT WILL APPROACH AND THEN STALL ACROSS AREA WITH A WAVE FORMING
FOR SATURDAY. MODELS ARE ADVERTIZING DEEP MOISTURE...850 TD IN
EXCESS OF 16C...LOW LEVEL JET OF 50+ KTS AND PW OF OVER 2 INCHES
PROMPTED AN ISSUING OF A FLASH FLOOD WATCH FOR TOMOOROW. RAINFALL
TODAY OF UP TO 1 INCH WITH LOCALLY HIGHER AMOUNTS SETTING STAGE FOR
TOMORROWS HEAVIER RAINFALL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

AFTER A WET WEEKEND, THINGS WILL BEGIN TO DRY OUT EARLY NEXT WEEK AS
UPPER TROF FLATTENS OUT AND LIFTS NORTHEAST. A WEST TO NORTHWEST
SURFACE FLOW WILL GIVE A BREAK IN THE HIGH HUMIDITY. BY MID WEEK THE
RETURN FLOW AROUND THE BERMUDA HIGH SETS UP AS HUMIDITY RETURNS
ALONG WITH SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
ITLL BE A PICN CHOOSE THE RIGHT TIME FOR VFR FLYING NEXT COUPLE OF
DAYS. SKIES ARE A BIT HAZY WITH SOME CLOUD OVER AND DEW POINTS IN
THE 70S. AS A RESULT, SHOWERS AND TSTMS TAKING FULL ADVANTAGE OF THE
INSTABILITY TODAY AND ALREADY TSTMS ARE DEVELOPING OVER A WIDE AREA.
SOME PRETTY DECENT CELLS NEAR SANDY HOOK AND WILMINGTON AND SUSSEX
CO NJ. CELL MOTION IS FROM THE SW AT ONLY 7 KNOTS. EXPECT CONDITIONS
TO BRIEFLY BECOME MVFR/IFR IN HEAVIER SHOWERS AND LATER TONIGHT WITH
SOME FOG. TOMORROW SHOULD BE CARBON COPY OF THE WEATHER TODAY. SW
FLOW WILL PREVAIL AT THE SURFACE.

&&

.MARINE...
WELL START FROM THE BEACH WHERE THE WAVES ARE 3 AT AVALON AND 2.5
AT BRANT BEACH LBI. FARTHER OFFSHORE WAVE ARE 4 FT AT 44009 WITH A
SW WIND OF 19 KTS. THE MAJOR PLAYER FOR WINDS AND SEAS WILL BE THE
LOCATION OF THE HUGE WESTERN ATLANTIC HIGH WHICH WILL PERSIST INTO
SUNDAY. THE HIGH ALONE WOULD NOT BE MUCH OF A PROBLEM BUT WITH A COLD
FRONT PUSHING SOUTHEAST TOWARD THE COAST, THE GRADIENT IS GOING TO
TIGHTEN SIGNIFICANTLY. SLOW TREND IN SEAS AND WIND THIS EVENING BUT
A RAPID INCREASE IN WINDS AND SEAS SATURDAY INTO SATURDAY NIGHT. THE
LOW MOVES NORTHEAST ALONG THE FRONTAL BOUNDARY AND THE WINDS
EVENTUALLY RELAX HEADING INTO MONDAY. SMALL CRAFT ADVISORY
ADVISORIES WILL BE UP FOR A GOOD PART OF THE TIME THROUGH THE
WEEKEND.

RIP CURRENT RISK REMAINS MODERATE AND MAY CONTINUE AT LEAST MODERATE
FOR PART OF SATURDAY. REMEMBER TO SWIM ONLY WHERE LIFEGUARDS ARE
PRESENT, NEVER ALONE OR AT NIGHT.

WATER TEMPERATURES HAVE RISEN SIGNIFICANTLY LAST WEEK. POINT
PLEASANT WENT FROM 63 TO 74. AVALON WENT FROM 61 TO 75 IN TWO DAYS.

&&

.HYDROLOGY...
ANOTHER WET PATTERN BEGINNING AS A FRONTAL BOUNDARY APPROACHS AND
THEN STALLS OVER THE AREA. RAINFALL AMOUNTS FOR ROUND ONE WHICH
BEGAN TODAY INTO TONIGHT SHOULD AVERAGE A HALF TO ONE INCH
BASINWIDE...BUT WITH LOCALIZED AMOUNTS OF 3 TO 4 INCHES POSSIBLE.
THE NEXT ROUND MIGHT CONTAIN MORE WIDESPREAD PRECIPITATION WITH
GENERALLY 1 TO 2 INCH BASINWIDE WITH AMOUNTS IN EXCESS OF 4 INCHES
POSSIBLE. THE HEAVIEST RAIN HOPEFULLY WILL NOT FALL ON THE SAME
EXACT AREAS TWO DAYS IN A ROW. SMALL AND MID SIZED STREAMS WILL NEED
CLOSE MONITORING BUT MAIN STEM RIVERS SHOULD REMAIN WITHIN BANKS.
HAVE ISSUED A FLASH FLOOD WATCH FOR THIS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ060-061-067>071 FROM NOON SATURDAY TO
     MIDNIGHT SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ015>019 FROM NOON SATURDAY TO
     MIDNIGHT SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 FROM NOON SATURDAY TO MIDNIGHT
     SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 FROM NOON SATURDAY TO MIDNIGHT
     SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 9 AM SUNDAY.
&&

SHORT TERM...
LONG TERM...
AVIATION...

MARINE...HYDROLOGY...
Hazardous weather outlook, Jul 21, 3:18 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 AM EDT FRI JUL 21 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-221000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING
ARE LIKELY ESPECIALLY THIS AFTERNOON AND EVENING.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WITH MORE WIDESPREAD HEAVY RAIN IS LIKELY
SATURDAY AND SATURDAY NIGHT. IN ADDITION, THE STORM PREDICTION
CENTER HAS PLACED MOST OF THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY. A COMPREHENSIVE SPECIAL WEATHER
STATEMENT HAS BEEN ISSUED UNDER WMO HEADER WWUS81.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. PLEASE THOUGH REPORT ANY
SEVERE WEATHER OR FLOODING THAT OCCURS IN YOUR AREA.

TFG

The radar

The Philadelphia radar (KDIX), 48 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burlington

When
July 21, 2:10 PM EST
Where
Burlington County, Delran
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -74.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522921.